Frequently Asked Questions
I've just been diagnosed. Should I have a referral to a specialist?
Many people with PMR, perhaps the majority, manage their condition to recovery with their GP, without needing a referral to a rheumatologist. However, if you have existing complex health conditions (co-morbidities), such as a heart condition, it may be a good idea to get referred, as the rheumatologist may be better placed to manage your medication. If you are very young to get PMR, for instance in your early 50s or younger, it is also advisable to seek a referral as you will be a 'non-typical' patient. Finally, if you find that your condition does not improve adequately on steroids, ask for a referral, as either the steroids are not suitable for you, or there may be a need to look at alternative diagnoses. For people with GCA or suspected GCA, the situation is a bit different. The BSR guidelines call for an immediate referral for a biopsy to confirm the diagnosis. Fast track referral systems have been shown to save people's sight, and PMRGCAuk are seeking for them to become standard across the country. So if your GP suggests GCA, we suggest an emergency referral, i.e. within 24 hours, but if you have eye symptoms, you should also receive steroid treatment without delay.
Am I on the right dose of steroids?
Everyone is different and it may be that a starting dose of 15mg for PMR and 40mg for GCA (60mg in the case of ischaemic, or eye symptoms), is not perfect, but it is the dose specialists have generally agreed as being the lowest possible dose to get the symptoms under control. However, very large and very small patients may find that they need a bit more or a bit less. As you start to reduce your steroids after a few weeks of treatment, you may find that your symptoms return to some extent when you drop your dose. This does not necessarily mean that you have dropped the dose too far. Give it a few days. You need to pay close attention to how your body feels and reacts, to discuss this with your doctor. There is evidence that people who reduce too rapidly, without giving their bodies time to adjust, may experience 'flares'. Our experience listening to hundreds of people's experience over the years has been that, once you get to about 10mg, tapering should be very gentle indeed, no more than 1mg at a time, and sometimes less. It is the cumulative dose over time that needs to be kept to a minimum, and this is why repeated going up and down again should be avoided if at all possible.
Is there any alternative to prednisolone (steroids)?
It's a rather sad fact of medical life that in 60 years of treatment for PMR, options have moved on hardly at all. Prednisolone remains the standard treatment, although its adverse side-effects are well-documented, and feared by many patients. However, prednisolone is very effective in the majority of cases, and it is very cheap. For these reasons, there has been very little incentive for pharmaceutical companies to look for alternatives. For some people who do not respond well to steroids, methotrexate (MTX0, which is an immunosuppressant drug), has been used successfully as a 'steroid-sparing' drug. This means that on a combination of prednisolone and MTX, patients are able to take fewer steroids over time. It will be interesting to see whether the international guidelines for PMR, currently under development, come out in favour of using methotrexate more widely.
What do the steroids do?
PMR and GCA are inflammatory diseases, caused by a malfunction in the immune system. In an auto-immune illness, the immune system starts attacking healthy tissues in the body, rather than invaders like bacteria or viruses. The steroids 'mop up' this inflammation and reduce it, allowing mobility in the case of PMR, and healthy blood flow, in the case of GCA, to return. However, it's clear from this explanation that the steroids are just dealing with the symptoms of the illness, not with 'curing' the underlying condition. Finding the 'right' dose of steroids is a kind of balancing act between getting on top of the symptoms, and reducing the risk of side-effects or long-term damage from the medication.
How long will I have PMR/GCA?
It has been 'received wisdom' among doctors, GPs in particular, to tell patients that they will recover 'in a couple of years'. And it may be that many people with less complex or severe forms of the illnesses, may recover in 2 years. Men, in general, seem less likely to have a severe form, and more likely to recover more quickly. Approximately 25% of people with PMR may have a more complicated form of the illness which might take longer to get over. Our current estimate is that about three and a half years on steroid treatment is a more realistic estimate of an average. The good news is, though, that most people will make a full recovery.
Would physiotherapy help?
Many people with PMR say that, in the early days, they are experiencing so much discomfort that any pressure or manipulation would be quite unpleasant for them. So, for example, people who have enjoyed massage in the past may find it uncomfortable. But a physiotherapist should be able to give advice on stretching and strengthening exercises that will improve mobility and keep you in good shape as you move towards recovery. After long-term steroid treatment there can be some damage to ligaments and tendons (e.g. 'rotator cuff syndrome'), and if you are unlucky enough to have this, you may find that advice from a physiotherapist can be helpful.
What can I take for pain relief?
Many people are unwilling to take pain relief as well as the steroids, and this is understandable. However, when you are tapering your steroids, you may well feel discomfort as the dose comes down. Taking paracetemol for a few days, if you can tolerate it, is preferable to putting your steroid dose back up again. Paracetemol is complementary to prednisolone and will not interfere with its action. NSAIDs such as ibuprofen should not be taken when you are on steroids for GCA or PMR. But do discuss pain relief with your doctor. Don't be a martyr to pain.
I hate the side effects of steroids. How can I manage them?
Research suggests that patients worry a good deal about the side-effects of steroids. Most of these side-effects are temporary and right themselves after treatment is discontinued. Steroids are effective treatment in the vast majority of cases. You should never stop taking your steroids suddenly because of side-effects. It is unpleasant and worrying to watch yourself put on weight and perhaps develop the well-known steroid 'moon-face' appearance. This is known as 'Cushing's syndrome'. The best way to avoid or reduce this is to follow a healthy diet and be very careful about your intake of refined carbohydrates such as sugar, cakes etc. This can be difficult because for many, steroid therapy gives us the constant munchies! The full name for steroids is 'gluco-corticosteroids', because they increase the level of glucose circulating in your blood. Restricting your refined sugar intake will have the beneficial effect of reducing the risk that higher blood sugar will lead to diabetes Type 2, and lipid (fat) imbalances in your bloodstream. Steroids may interfere with sleep patterns, although in PMR, sleep can also be disturbed because the small hours are when the inflammatory substances reach their peak in our bodies.
Can I carry on working if I have PMR or GCA?
This really depends on the kind of work you have been doing and, to some extent, on the support you can get from your employer. You may need to make some adjustments to your working pattern, for instance going part-time for a while. On our helpline and forum we encourage PMR and GCA patients to talk things over with occupational health or their union, if they are able to, in the first instance. In the early days of getting used to having PMR or GCA, it can be tempting to act as if nothing has happened and you are not ill. This is not a good idea. You may need to go on sick leave for a while to give your body time and rest to start itself on the road to recovery.
I'm having trouble tapering the steroids. What's going wrong?
Many people, perhaps the majority, find that the last few milligrams are the hardest to come off. Our bodies get accustomed to these powerful drugs. Corticosteroid therapy suppresses our natural adrenal function, and it takes a long time for this to kick back in again. It can be hard to tell whether the symptoms you are experiencing are the symptoms of PMR or GCA, or a kind of 'withdrawal symptom'. You may find it helpful to talk with somebody else who has similar experience. On our internet forum, you will find lots of discussion on tapering steroids.
Is PMR/GCA inherited?
PMR or GCA are not inherited conditions in the sense that they can be passed by parents onto their children. However studies show that there is a higher incidence of these conditions in the first degree relatives of sufferers. Large multi-national genetic studies are showing linkage to a few genes but these are preliminary findings which require substantiation.